Hail, Luzerne
- When
- May 10, 4:44 PM EST
- Where
- Luzerne County, 1.56 mi W of Duryea
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.350, -75.780
A frontal system moved across northeast Pennsylvania during the late afternoon of the 10th producing a few severe thunderstorms in northeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A frontal system moved across northeast Pennsylvania during the late afternoon of the 10th producing a few severe thunderstorms in northeast Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 10, 2:41 PM EST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 341 PM EDT Thu May 10 2018 .SYNOPSIS... A cold front will push thunderstorms through the region this afternoon, before high pressure slides across NY with fair weather for Friday. A slow moving storm will spread rain and a few rumbles of thunder into PA and NY early Saturday morning. && .NEAR TERM /THROUGH FRIDAY NIGHT/... 125 PM update... Thunderstorms are moving from west to east across the forecast area this afternoon. As expected, the high MLCape values did not materialize over much of our region. However, a small area of 700 to 1200 j/kg MLCape is forecast over our southeastern counties (mainly from Luzerne to Southern Wayne and Pike), and therefor we have included hail and gusty winds in the forecast for this region. After the thunderstorms pass by, temperatures and dew points will fall, and winds will shift to the west. Temperatures will fall into the lower-40s Friday morning. High pressure will yield fair weather on Friday, before a slow moving storm spreads rain into NY and PA Friday night. 1022 AM update... A diffuse warm front is passing through the region with showers this morning, while a cold front is progged to push into NY and PA later this afternoon. With modest shear in place (0-3 km bulk shear around 30 kts), severe thunderstorm potential would increase with sufficient instability. SPC is forecasting MLCape values between 1000-1500 j/kg from the Southern Tier of NY down through Northern PA by midafternoon. Based on the limited clearing currently observed to the west and additional light showers popping up over our western counties, this much MLCape seems a bit aggressive. We think 400-800 j/kg is a more reasonable range, and the current atmopsheric profile would likely yield afternoon thundertorms with isolated to scattered wind damage reports. Instability will be key for the remainder of the day, so we will keep a close eye on potential clearing to the west. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... On Saturday, fast zonal flow aloft with embedded mid level short waves combined with a frontal boundary draped across the southern forecast area will keep likely pops across the southern tier, southern Catskills and northeast Pennsylvania. Low level instability also looks sufficient for a chance of thunderstorms with instability better in the far southern forecast area. As the day progresses surface high pressure builds south leading to a dry afternoon in the northern areas. Highs will range from the lower 70s in the Wyoming Valley to lower 50s in northern Oneida County. Saturday night the boundary continues sinking southward as high pressure over eastern Canada builds into northern New York State. Likely pops will be confined to the far southeast forecast area with dry conditions from the northern Finger Lakes region to the western Mohawk Valley. On Sunday the next surface wave moves into the Ohio Valley keeping a chance for showers across much of the area with the highest pops, low likely, in the far southeast areas. Highs will range in the lower to middle 60s with the lake plain near 70. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Sunday night and Monday, high pressure will continue sinking south into the local area pushing the boundary farther south. Will continue with chance pops Sunday night over much of the area with highest pops south. By Monday will only include a slight chance from the southern tier south. Highs on Monday will be in the lower to middle 70s. Monday night and Tuesday looks primarily dry as high pressure remains over the region with the stalled surface boundary in the mid Atlantic region. Highs on Tuesday will range in the middle to upper 70s. Wednesday and Thursday the next front will move through the area bringing a chance for showers and isolated thunderstorms. Highs will continue in the 70s. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... A line of thunderstorms will move across the terminals from west to east between 18z and 22z. These thunderstorms will produce brief gusty winds, hail, and heavy downpours, likely resulting in MVFR conditions. Except for the thunderstorms, VFR conditions are forecast through Friday afternoon. Winds will shift to the west at 7 to 12 knots. Outlook... Friday...VFR. Friday night through Sunday...Scattered showers and associated restrictions; thunder also possible Saturday. Monday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJP NEAR TERM...DJP SHORT TERM...RRM LONG TERM...RRM AVIATION...DJP
Hazardous Weather Outlook National Weather Service Binghamton NY 217 PM EDT Thu May 10 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-111830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne- 217 PM EDT Thu May 10 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. A marginal risk for severe thunderstorms exists this afternoon. A few storms could become strong enough to produce damaging winds. The best chance of any severe weather would be along and east of the I-81 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ048-072-111830- Pike-Southern Wayne- 217 PM EDT Thu May 10 2018 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. A slight risk for severe thunderstorms exists this afternoon. A few storms could become strong enough to produce damaging winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
352 PM EDT THU MAY 10 2018
PAZ038-043-047-102045-
Wyoming PA-Bradford PA-Luzerne PA-
352 PM EDT THU MAY 10 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL LUZERNE...
SOUTHEASTERN BRADFORD AND WYOMING COUNTIES UNTIL 445 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, or 12 miles southwest of Towanda, moving east at 35 mph.
Winds in excess of 40 mph and small hail will be possible with this
storm.
Locations impacted include...
Falls, Kingston, Vernon, Swoyersville, Larksville, Luzerne, Dallas,
Harveys Lake, West Wyoming and West Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4141 7627 4154 7622 4158 7673 4174 7666
4153 7580 4150 7578 4143 7584 4139 7583
4127 7589
TIME...MOT...LOC 1951Z 291DEG 32KT 4164 7661
MWGSpecial Weather Statement
National Weather Service Binghamton NY
357 PM EDT THU MAY 10 2018
NYZ045-046-056-057-102100-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
357 PM EDT THU MAY 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...OTSEGO...EAST CENTRAL
BROOME...DELAWARE AND SOUTHEASTERN CHENANGO COUNTIES UNTIL 500 PM
EDT...
At 356 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Richfield Springs to near Greene. Movement was
east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Oneonta, Sidney, Walton, Delhi, Davenport, Guilford, Roxbury,
Worcester, Middlefield and Hartwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4221 7453 4217 7446 4215 7453 4212 7456
4201 7479 4224 7577 4288 7503 4283 7491
4283 7489 4289 7488 4283 7465 4276 7467
4263 7463 4252 7471 4242 7461 4235 7443
TIME...MOT...LOC 1956Z 281DEG 42KT 4285 7502 4226 7572
MWGSpecial Weather Statement
National Weather Service Binghamton NY
412 PM EDT THU MAY 10 2018
NYZ056-057-062-PAZ039-040-102115-
Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
412 PM EDT THU MAY 10 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...
SOUTHWESTERN DELAWARE...NORTHWESTERN SULLIVAN...NORTHEASTERN
SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 515 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanitaria Springs, or near Binghamton, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rockland, Kirkwood, Conklin, Sanford, Deposit, Hancock, Windsor,
Lanesboro, Hiawatha and Starlight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4183 7511 4205 7588 4225 7578 4222 7564
4220 7564 4220 7554 4202 7477 4201 7477
TIME...MOT...LOC 2011Z 279DEG 29KT 4211 7580
MWGSpecial Weather Statement
National Weather Service Binghamton NY
443 PM EDT THU MAY 10 2018
PAZ043-044-047-102145-
Wyoming PA-Luzerne PA-Lackawanna PA-
443 PM EDT THU MAY 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL LACKAWANNA...
NORTHERN LUZERNE AND WYOMING COUNTIES UNTIL 545 PM EDT...
At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lovelton to near Barbours. Movement was
east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Scranton, Wilkes-Barre, Falls, Muhlenberg, Dunmore, Kingston,
Berwick, Nanticoke, Plains and Old Forge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4105 7623 4114 7623 4114 7628 4120 7632
4125 7632 4132 7631 4158 7621 4149 7546
4103 7618
TIME...MOT...LOC 2043Z 269DEG 30KT 4153 7625 4135 7678
MWGSpecial Weather Statement
National Weather Service Binghamton NY
506 PM EDT THU MAY 10 2018
NYZ056-057-062-PAZ039-040-044-072-102200-
Broome NY-Sullivan NY-Delaware NY-Southern Wayne PA-Susquehanna PA-
Northern Wayne PA-Lackawanna PA-
506 PM EDT THU MAY 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
BROOME...DELAWARE...SULLIVAN...EASTERN SUSQUEHANNA...NORTHEASTERN
LACKAWANNA AND WAYNE COUNTIES UNTIL 600 PM EDT...
At 505 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Andes to Susquehanna Depot. Movement was
southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rockland, Fallsburg, Carbondale, Archbald, Monticello, Honesdale,
Liberty, Bethel, Damascus and Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4221 7453 4217 7446 4215 7453 4212 7456
4202 7478 4188 7446 4175 7457 4170 7450
4157 7504 4160 7507 4155 7511 4146 7549
4193 7578 4241 7457 4236 7445 4233 7444
TIME...MOT...LOC 2105Z 306DEG 23KT 4219 7482 4193 7563
MWGSpecial Weather Statement
National Weather Service Binghamton NY
539 PM EDT THU MAY 10 2018
PAZ043-044-047-048-072-102245-
Southern Wayne PA-Wyoming PA-Luzerne PA-Lackawanna PA-Pike PA-
539 PM EDT THU MAY 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...LACKAWANNA...
SOUTHWESTERN WAYNE...LUZERNE...WEST CENTRAL PIKE AND SOUTHEASTERN
WYOMING COUNTIES UNTIL 645 PM EDT...
At 539 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Cobb to near Exchange. Movement was east
at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Scranton, Wilkes-Barre, Hazleton, Muhlenberg, Dunmore, Kingston,
Berwick, Nanticoke, Plains and Old Forge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4095 7621 4105 7623 4114 7623 4114 7628
4120 7632 4133 7630 4155 7545 4125 7524
4122 7554 4112 7563 4113 7568 4109 7577
4105 7577 4101 7574 4090 7603
TIME...MOT...LOC 2139Z 289DEG 32KT 4141 7549 4109 7665
MWGThe Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down wires.
Thunderstorm winds blew down trees on Lockville Road Exeter Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759773, 759774, 759775, 759776.